Alert archive / Iowa / Red Flag Warnings in 2022

Red Flag Warning 3, NWS Des Moines, IA

November 6, 20226 counties in Iowa

NWS Des Moines, IA issued this red flag warning at Nov 6, 2022, 2:19 AM CST for 6 counties in Iowa. It took effect at Nov 6, 2022, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 6, 2022, 2:19 AM CST (08:19 UTC)
In effect from
Nov 6, 2022, 12:00 PM CST
Expired
Nov 6, 2022, 6:00 PM CST
In force
6 hr
Issued by
NWS Des Moines, IA

Counties Emmet County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Winnebago County, IA

The radar

The Des Moines radar (KDMX), 158 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

240 
WWUS83 KDMX 060819
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
219 AM CST Sun Nov 6 2022

...Very High Fire Danger on Sunday...

.Low relative humidity and gusty winds will create a very high
fire danger on Sunday across northwest Iowa. Any fires may spread
quickly.

IAZ007-016-024-034-060930-
/O.CAN.KDMX.FW.A.0002.221106T1800Z-221107T0000Z/
Worth-Hancock-Humboldt-Calhoun-
219 AM CST Sun Nov 6 2022

...FIRE WEATHER WATCH IS CANCELLED FOR A PORTION OF NORTHWEST 
IOWA...

The National Weather Service in Des Moines has cancelled the Fire
Weather Watch. Dry and breezy conditions are still forecast 
today, however recent rain should mitigate most fire weather 
concerns in this area.

$$

IAZ004>006-015-023-033-061630-
/O.UPG.KDMX.FW.A.0002.221106T1800Z-221107T0000Z/
/O.NEW.KDMX.FW.W.0003.221106T1800Z-221107T0000Z/
Emmet-Kossuth-Winnebago-Palo Alto-Pocahontas-Sac-
219 AM CST Sun Nov 6 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR VERY HIGH FIRE CONCERNS...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect from noon today to 6 PM CST this
evening. The Fire Weather Watch is no longer in effect. 

* Affected area...Portions of northwest Iowa

* WIND...20 to 25 mph with gusts over 35 mph.

* HUMIDITY...Falling below 25 percent at times.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/desmoines

Hagenhoff
2 follow-up statements
468 
WWUS83 KDMX 061806
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
1206 PM CST Sun Nov 6 2022

...Very High Fire Danger today...

.Low relative humidity and gusty winds will create a very high
fire danger today across northwest Iowa. Any fires may spread 
quickly.

IAZ004>006-015-023-033-070000-
/O.CON.KDMX.FW.W.0003.000000T0000Z-221107T0000Z/
Emmet-Kossuth-Winnebago-Palo Alto-Pocahontas-Sac-
1206 PM CST Sun Nov 6 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR VERY HIGH FIRE CONCERNS...

* Affected area...Portions of northwest Iowa

* WIND...20 to 25 mph with gusts over 35 mph.

* HUMIDITY...Falling below 25 percent at times.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit http://weather.gov/desmoines
238 
WWUS83 KDMX 070000
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
600 PM CST Sun Nov 6 2022

IAZ004>006-015-023-033-070100-
/O.EXP.KDMX.FW.W.0003.000000T0000Z-221107T0000Z/
Emmet-Kossuth-Winnebago-Palo Alto-Pocahontas-Sac-
600 PM CST Sun Nov 6 2022

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR
PORTIONS OF NORTHERN IOWA...

The dangerous fire conditions early today have ended, therefore
the Red Flag Warning is allowed to expire.

$$


For more information from the National Weather Service visit http://weather.gov/desmoines

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Nov 5, 11:56 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Nov 5, 11:56 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1156 PM CDT Sat Nov 5 2022

...Updated for the 06z Aviation Discussion...

.DISCUSSION.../Tonight through Saturday/
Issued at 231 PM CDT Sat Nov 5 2022

Key Messages:

- Dry and breezy on Sunday. Fire Weather Watch for northwest Iowa.
- Pronounced warming trend early in the coming week, with low rain
  chances returning Tuesday into Wednesday.
- Strong cold front will barrel through around Thursday, bringing
  unpleasantness late in the week.

Earlier rain and clouds have largely cleared the service area,
just clinging to the far northeast at this hour and succeeded by
sunny skies and westerly breezes across central and western
portions of Iowa. Meanwhile a mid-level impulse is quickly
rounding out over the Black Hills region, and will scoot eastward
over Iowa late tonight into early Sunday morning. The forcing
associated with this feature may possibly be sufficient to
generate some light precipitation, however forecast soundings
indicate substantial dry air that would need to be overcome, such
that virga or sprinkles are more likely. A dry forecast has thus
been maintained overnight. On Sunday an area of enhanced low-
level subsidence and mixing will move into about the northwest
half of Iowa, promoting gusty winds in that area and causing RH to
plummet. This will lead to a very high fire danger, as discussed
in detail in the Fire Weather section below, and has prompted the
issuance of a Fire Weather Watch for Sunday afternoon in our
northwestern counties.

Early in the coming week a large mid-level gyre will initially
creep slowly toward the Pacific U.S. coast, eventually coming
ashore over northern California late Tuesday and subsequently
accelerating eastward toward the central U.S. Initially, this
pattern will place the Midwest and Iowa beneath an area of ridging
and southwesterly flow aloft, supporting a pronounced warming
trend from Monday through Wednesday, with highs in the lower 70s
in many areas by Wednesday afternoon. Within this regime, once the
early week surface ridge moves off to the east, increasing warm
air and moisture advection aloft may eventually overcome the low-
level dry air in place, leading to some light showers and perhaps
a few thunderstorms by Tuesday and Wednesday, though current
indications are these would be spotty and of little to no impact.

By Wednesday night the aforementioned large western trough will be
swinging more rapidly toward the Midwest, eventually making its
way across the Dakotas, Iowa, and Minnesota around
Thursday/Thursday night. This will push a strong cold front
through Iowa likely during the day on Thursday, with a line of
thunderstorms possibly developing along and ahead of the front and
bringing a return of higher POPs back to the forecast, along with
likely strong winds again behind the boundary, but with the
details of these hazards still quite uncertain at this range and
dependent on storm track, diurnal timing, and other factors. What
can be said with higher confidence is that behind the front
temperatures will plummet with a much colder air mass surging in
and cyclonic northwest flow dominating on Friday into Saturday.
Currently forecast daytime high temperatures fall by 35 to 40
degrees between Wednesday and Friday, and by Saturday morning low
temperatures will likely range in the teens across most or all of
Iowa.

&&

.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1150 PM CDT Sat Nov 5 2022

VFR cigs and visby expected through the period with LLWS expected
to continue overnight for all terminals. Higher values of LLWS
expected at KOTM and KDSM. Gusty winds will shift from
southerly to westerly by 18z. Gusty winds will continue for
northern terminals in the afternoon.

&&

.FIRE WEATHER...
Issued at 231 PM CDT Sat Nov 5 2022

A Fire Weather Watch has been issued for northwest Iowa on Sunday
afternoon. Relative humidity is forecast to fall below 25 percent
for several hours, but wind speeds and GFDI values are right on
the edge of Red Flag Warning criteria and high temperatures will
only be in the low to mid 50s. Surface fuels should still be dry
as recent rainfall essentially missed that area, with reported
totals of only a few hundredths of an inch or less. Depending on
further updates to wind and RH values for Sunday afternoon, a Red
Flag Warning may become warranted overnight, otherwise the high
danger will be messaged in other products through the day.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Sunday afternoon for IAZ004>007-015-016-023-
024-033-034.

&&

DISCUSSION...Lee
AVIATION...Donavon/Jimenez
FIRE WEATHER...Lee
Hazardous weather outlook, Nov 5, 3:21 PM CDT, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
321 PM CDT Sat Nov 5 2022

IAZ017-025>028-035>039-044>050-057>062-070>075-081>086-092>097-
062030-
Cerro Gordo-Wright-Franklin-Butler-Bremer-Webster-Hamilton-Hardin-
Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-
Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-
Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-
Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
321 PM CDT Sat Nov 5 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few showers and storms possible on Tuesday and Wednesday. Severe
threat is low at this time. Additional storm chances possible
later in the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however rain totals are
always appreciated.

IAZ004>007-015-016-023-024-033-034-062030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Pocahontas-
Humboldt-Sac-Calhoun-
321 PM CDT Sat Nov 5 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Fire Weather Watch in effect for Sunday afternoon. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

A few showers and storms possible on Tuesday and Wednesday. Severe
threat is low at this time. Additional storm chances possible
later in the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however rain totals are
always appreciated.

Dodson

Nearby

Red Flag Warnings in Iowa, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.